Chemical Gastristis from RA meds

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lambyloo
New Member


Date Joined Nov 2016
Total Posts : 4
   Posted 11/25/2016 8:33 AM (GMT -7)   
Hello,

I recently received a diagnosis from an endoscopy that I have reactive gastritis. My entire stomach lining is seriously inflamed from medications only I've yet to confirm which ones. For two months now I wake each night writhing from the burning while during the day it's tolerable. Daily I take four different gastrointestinal medications to help soothe this along with dietary changes and nothing provides relief.

My Rheumatologist has known of this for 2 weeks now and has yet to offer any adjustments to my meds. The two possible culprits for my diagnosis are Leflunomide and Prednisone. I'm currently weening off Prednisone (started before I had a diagnosis) and am down to 3mg / day. I've been on Leflunomide since 2001. When I told the doctor's staff I learned gastritis is a side effect of Leflunomide they tried to convince me it wasn't much of an issue and recommended I stay off it a week.

I agreed to try staying off it but have to wonder what possible sense that makes since the drug stays in your system 1-2 years after trying to go off it.

Anyone else dealt with something like this -- wondering and hoping there's a way to deal with this better than suffering each night.

With appreciation....

Don_D
Veteran Member


Date Joined May 2013
Total Posts : 548
   Posted 11/30/2016 5:46 PM (GMT -7)   
Hi Lambyloo, I started having bad intestinal problems about 4 years ago. This coincided with a really bad flare as well and I had to stop taking NSAID's because of it.

My Doctor put me on Methotrexate along with my biologic and I began having constant stomach pain on the right hand side just under the rib cage. Went to the ER a few times and eventually they determined that my gall bladder was infected (not due to gall stones) and needed to be removed. This helped but I still had the nagging pain and have been to see a gastro several times over the last 3 years over it. They scoped me and determined that I had inflammation in my upper GI, I have barnetts syndrome where my esophagus is irritated but also that the bile duct is inflamed and swollen as well.

My Rheumy decided to change my meds a few times and prescribed me xeljanz and leflunomide both of which are a once a day pill but are in the biologic class of drugs. Both of these I had severe allergic reactions to where my stomach would swell up incredibly bad and be painfull. To the point I was unable to sleep at night. I stopped taking them after a week both times but I also had stopped taking the Methotrexate as well and the pain from my inflamed bile duct went away. This has been a constant and nagging pain I have had ever since I started taking the metho. I am now only taking a weekly shot of avantra and my pain and stiffness has increased BUT my stomach feels so much better and my fatigue levels have evened out somewhat as well.

All of these drugs affect each of us differently so I wonder if you are like me in that respect. I have never heard of anyone else having a reaction to these meds similar to what I have experienced besides you.

I would talk to your Doctor and ask them to let you stop taking it for a few weeks and see if you see an improvement. Mine was rather quick so hopefully yours is as well.

Hope you feel better. -Don

Lambyloo
New Member


Date Joined Nov 2016
Total Posts : 4
   Posted 12/5/2016 8:02 AM (GMT -7)   
Thanks Don for sharing your story. It seems we all need to be better advocates for ourselves when it comes to our health. I had stomach inflammation back on 6 of 2014 and did an endoscopy but don't recall what the results were. My PCP put me on Omeprazole, Famotidine, Carafate and OTC antacids to combat the stomach pain. None of it worked. When my stomach flared again 2.5 months ago another endoscopy revealed Reactive Gastritis. Again I was being placed on the same acid fighting medications. This time knowing the cause was a chemical I researched the medications I was on and decided it was Leflunomide because the leaflet included with the meds clearly stated gastritis as a side effect. I shared this with my Rheumy who disagreed but gave me the okay to go off of it for a week via a message from one of his clerks. I wanted to know what my options were if that wasn't the cause or if it was and I started getting flares what to do but the doctor won't speak to clients on the phone and to address the matter I had to wait till our next appointment which wasn't till 12/30.

I didn't feel any better after a week but was convinced that had to be the cause and stayed off it for another week. I've been off it since 11/18 and by 11/30 have had no stomach problems since. I've also stopped all GI medications. I've had flares in my wrists for two days and one day of increased prednisone took care of that. I'm hopeful I can sustain myself without the Leflunomide (I'm also on Actemra but too soon to tell if it's working) until I find a new Rheumy.

Wouldn't it be great if they would treat the causes instead of the symptoms?? Treat us holistically instead of conditionally and stop ignoring medication side effects as a potential source when symptoms arise.

Best to you in your journey toward health....
Luba

Lambyloo
New Member


Date Joined Nov 2016
Total Posts : 4
   Posted 12/25/2016 3:00 PM (GMT -7)   
Hi everyone and Merry Christmas, Happy Holidays and all the best for the New Year!

Just to update on my prior threads in case anyone else has experienced Gastritis. Against my doctor's better judgment (I use the term loosely) I took myself off Leflunomide. I've been on this medication since 2001. I experienced Gastritis in 2014. After 2.5 months of excruciatingly painful, sleep interrupted nights, the gastritis disappeared. The only thing the doctor's offered were medications (famotidine, omeprazole, sucralfate and OTC antacids) to relieve my symptoms which were useless so I gave up using them.

When these same symptoms returned recently I had an endoscopy which revealed chemically reactive gastritis. This meant that my gastritis was being triggered by a chemical. Since I didn't ingest any chemicals, I knew it had to be from one of my medications and all fingers were pointing to Leflunomide. I shared this with my Rheumy who poo poo'd the idea. The local pharmacist said he never heard of such a thing -- but I remained convinced. My Rheumy granted permission to go off the med but offered no alternatives to sustain myself and wouldn't even take my phone call to discuss how I should deal with this further -- I had lot of questions but my doc had no interest in discussing this with me.

In any event, it took a couple of weeks but my gastritis symptoms have disappeared and I'm off the Leflunomide for good! The problem is I am experiencing flares. I've been on Actemra (4th infusion) and am feeling discouraged that it isn't working. I've had RA for almost 30 years now and have tried all the pills, injections, infusions there are. The only med that ever completely worked enough to put me in remission was Ridaura which is hard to get a hold of these days and my insurance doesn't cover it. Though I consider myself luckier than some I keep wondering if I set my expectations too high for how effective these meds should be and when do they really "kick in". I spent yesterday (Christmas Eve) in bed from not being able to walk because of flares in my knees and ankles and tossing most of the evening trying to find a comfortable position for my swollen wrists and elbows as well!

I'm wondering if I should go back on Xeljanz (the doc & I gave it about 4 months) which worked about as well as Actemra seems to be doing (without the inconvenience surrounding what it takes to get an infusion).

Now searching for a new Rheumy and a new drug.... Hoping for suggestions -- perhaps there's a drug out there I haven't tried yet (one can always hope)!

Best to you all,
L
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 10:17 AM (GMT -7)
There are a total of 2,904,853 posts in 318,803 threads.
View Active Threads


Who's Online
This forum has 158180 registered members. Please welcome our newest member, Laubeb.
322 Guest(s), 15 Registered Member(s) are currently online.  Details
momto2boys, Nab, notsosicklygirl, Aset28, hammer8, nofistulas, Fasso, Lynnwood, Szabo246, pitmom, jackinthebox, Tim Tam, k07, Tall Allen, iPoop